Psycho-Babble Medication Thread 242325

Shown: posts 1 to 6 of 6. This is the beginning of the thread.

 

Does Nardil cause weight gain? Pls advise!

Posted by david maclean on July 15, 2003, at 23:18:06

My psych doc prescribed me Nardil (phenelzine). When I asked about weight gain she said she had not heard of Nardil being associated with weight gain.

But I thought that certian MAOIs and Nardil in particular were known to commonly cause noticeable weight gain. Maybe I got that wrong or is it true?

If I Google for this information I get rather inconclusive replies. There are references in Google to weight gain but those references seem to be the sort of thing which are only mentioned in passing.

Can someone comment on this PLEASE!

(1) How likely is weight gain with Nardil?

(2) How great might the weight gain be - as far as it is possible to say with such a variable thing?

Thank you.

David

 

Re: Does Nardil cause weight gain? Pls advise!

Posted by ace on July 15, 2003, at 23:30:06

In reply to Does Nardil cause weight gain? Pls advise!, posted by david maclean on July 15, 2003, at 23:18:06

> My psych doc prescribed me Nardil (phenelzine). When I asked about weight gain she said she had not heard of Nardil being associated with weight gain.

She musn't read the literature much. All serious MDs know Nardil often causes weight gain. Maybe she ment Parnate. This MAOI doesn't usually cause it.

> But I thought that certian MAOIs and Nardil in particular were known to commonly cause noticeable weight gain. Maybe I got that wrong or is it true?
>
> If I Google for this information I get rather inconclusive replies. There are references in Google to weight gain but those references seem to be the sort of thing which are only mentioned in passing.
>
> Can someone comment on this PLEASE!
>
> (1) How likely is weight gain with Nardil?

From my experience and the great many anecdotes/clinical reports I've read up on, I'd say 75% certain.

> (2) How great might the weight gain be - as far as it is possible to say with such a variable thing?

It is variable, but I'd say around 3-5 Kilograms.

> Thank you.
>
> David

No worries. Nardil is such a great drug, I care little about the weight gain I've had.

Ace.

 

Re: Does Nardil cause weight gain? Pls advise!

Posted by cosis on July 15, 2003, at 23:53:09

In reply to Does Nardil cause weight gain? Pls advise!, posted by david maclean on July 15, 2003, at 23:18:06

> My psych doc prescribed me Nardil (phenelzine). When I asked about weight gain she said she had not heard of Nardil being associated with weight gain.
>
> But I thought that certian MAOIs and Nardil in particular were known to commonly cause noticeable weight gain. Maybe I got that wrong or is it true?
>
> If I Google for this information I get rather inconclusive replies. There are references in Google to weight gain but those references seem to be the sort of thing which are only mentioned in passing.
>
> Can someone comment on this PLEASE!
>
> (1) How likely is weight gain with Nardil?
>
> (2) How great might the weight gain be - as far as it is possible to say with such a variable thing?
>
> Thank you.
>
> David


You may notice a increase in diet, especially for carbs...... I have been able to fight the cravings and keep my weight the same for several months now. At first I overate like a pig because I wasn't use to gaining weight. I gained 20 pounds but then lost 15 when I came off Nardil and have been able to maintain it by not eating junk

nick

 

Re: Does Nardil cause weight gain? Pls advise! cosis

Posted by ace on July 16, 2003, at 0:44:00

In reply to Re: Does Nardil cause weight gain? Pls advise!, posted by cosis on July 15, 2003, at 23:53:09

> > My psych doc prescribed me Nardil (phenelzine). When I asked about weight gain she said she had not heard of Nardil being associated with weight gain.
> >
> > But I thought that certian MAOIs and Nardil in particular were known to commonly cause noticeable weight gain. Maybe I got that wrong or is it true?
> >
> > If I Google for this information I get rather inconclusive replies. There are references in Google to weight gain but those references seem to be the sort of thing which are only mentioned in passing.
> >
> > Can someone comment on this PLEASE!
> >
> > (1) How likely is weight gain with Nardil?
> >
> > (2) How great might the weight gain be - as far as it is possible to say with such a variable thing?
> >
> > Thank you.
> >
> > David
>
>
> You may notice a increase in diet, especially for carbs...... I have been able to fight the cravings and keep my weight the same for several months now. At first I overate like a pig because I wasn't use to gaining weight. I gained 20 pounds but then lost 15 when I came off Nardil and have been able to maintain it by not eating junk
>
> nick

Nick I've noticed the weight annoys you- much more than me. Have you considered using a medication for this. If so, let us know, I'll search on this. I know there is some you can use.
Ace.

 

Re: Nardil cause weight gain? -- Nardil vs Parnate

Posted by david maclean on July 16, 2003, at 5:05:03

In reply to Re: Does Nardil cause weight gain? Pls advise!, posted by ace on July 15, 2003, at 23:30:06

> > My psych doc prescribed me Nardil (phenelzine). When I
> > asked about weight gain she said she had not heard of
> > Nardil being associated with weight gain.
>

> She musn't read the literature much. All serious MDs know
> Nardil often causes weight gain. Maybe she ment Parnate.
> This MAOI doesn't usually cause it.


I am actually trying to lose weight. I need to lose maybe 20 pounds and I am finding it very hard to do without any meds. So taking Nardil as an MAOI seems a less than ideal choice for me!

Is it worth me going back to my psych-doc and asking her to start me on Parnate rather than Nardil?

But I don't want to try Parnate if it is less likely to be effective than Nardil. Can anyone comment on this please?

Also are there any other differences between Nardil and Parnate which I should know about?

David

 

Re: Does Nardil cause weight gain? Pls advise!

Posted by cosis on July 16, 2003, at 11:09:50

In reply to Re: Does Nardil cause weight gain? Pls advise! cosis, posted by ace on July 16, 2003, at 0:44:00

> > > My psych doc prescribed me Nardil (phenelzine). When I asked about weight gain she said she had not heard of Nardil being associated with weight gain.
> > >
> > > But I thought that certian MAOIs and Nardil in particular were known to commonly cause noticeable weight gain. Maybe I got that wrong or is it true?
> > >
> > > If I Google for this information I get rather inconclusive replies. There are references in Google to weight gain but those references seem to be the sort of thing which are only mentioned in passing.
> > >
> > > Can someone comment on this PLEASE!
> > >
> > > (1) How likely is weight gain with Nardil?
> > >
> > > (2) How great might the weight gain be - as far as it is possible to say with such a variable thing?
> > >
> > > Thank you.
> > >
> > > David
> >
> >
> > You may notice a increase in diet, especially for carbs...... I have been able to fight the cravings and keep my weight the same for several months now. At first I overate like a pig because I wasn't use to gaining weight. I gained 20 pounds but then lost 15 when I came off Nardil and have been able to maintain it by not eating junk
> >
> > nick
>
> Nick I've noticed the weight annoys you- much more than me. Have you considered using a medication for this. If so, let us know, I'll search on this. I know there is some you can use.
> Ace.

Ace I am actually doing well now with my diet, but thanks for your concern :)
Nick


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.